Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 116, NWS Jackson, MS

August 10, 2017Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 10, 2017, 2:12 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 2:12 PM CDT (19:12 UTC)
Expired
Aug 10, 2017, 5:15 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 2:30 PM CDTFLASH FLOOD2 Se Hattiesburg, MS4 TO 6 INCHES OF WATER WERE REPORTED IN A HOME ALONG COLLINS ROAD IN HATTIESBURG. FLOODING WAS STILL OCCURRING AT THAT LOCATION AS OF 430 PM.
Aug 10, 3:05 PM CDTFLASH FLOODSumrall, MSMS HIGHWAY 589 WAS CLOSED IN SUMRALL DUE TO FLOODING. WATER WAS STILL COVERING THE ROAD AS OF 4 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2569 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WGUS54 KJAN 101912
FFWJAN
MSC035-073-102215-
/O.NEW.KJAN.FF.W.0116.170810T1912Z-170810T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
212 PM CDT THU AUG 10 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Forrest County in southeastern Mississippi...
  Northeastern Lamar County in southeastern Mississippi...

* Until 515 PM CDT

* At 208 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen over the last hour.

* Some locations that will experience flooding include...
  Hattiesburg, Petal, West Hattiesburg, Sumrall, Mclaurin, Rawls
  Springs, Sunrise and Macedonia.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area. The ground is already saturated following recent 
rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3119 8942 3132 8956 3143 8957 3143 8915
      3114 8914

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:37 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 10, 12:37 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1237 PM CDT Thu Aug 10 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Numerous showers and thunderstorms will move across the region
this afternoon into early evening. Where storms occur, brief
IFR/MVFR conditions will be seen. Convection will wind down during
the evening, but IFR/MVFR ceilings and fog will likely develop
after midnight and linger through mid morning Friday./26/

&&

.DISCUSSION...
Through tonight: This broken record continues to skip, as rain and
flash flooding concerns remain the headlines of the forecast.

This morning, patches of low stratus and fog have developed across
the region. The bulk of the fog has been over East MS, and some of
it has been locally dense at times. Meanwhile, back over North LA, a
complex of thunderstorms has been organizing overnight between
Monroe and Alexandria. An MCV, clearly seen on the ULM radar, is
helping to sustain this activity, and several successive high res
guidance runs have consistently shown it tracking into our Delta
through the morning hours with locally high rainfall totals of 4-6"+
in very localized areas. Guidance suggests this feature will begin
to lose steam as it gets closer to the I-55 corridor during the mid
to late morning, and perhaps limit temps through the day over NE
portions of the CWA due to lingering light showers and cloud debris.
During the late morning and afternoon, diurnal convection will break
out mainly to the south of the MCV track across much of central MS.
This will occur with the support of a weak shortwave moving through
the Mid South and remnant convergent boundaries from Wednesday
convection in a 2 - 2 1/4" PW airmass.

I have concerns for a flash flood threat primarily in two corridors -
(1) from Northeast LA up into Southeast AR and the MS Delta with
ongoing morning storms dumping several inches of rain and (2) across
portions of central and south MS with daytime thunderstorms
producing high rain rates over areas that are already waterlogged.
Based on this, a flash flood watch was posted targeting mainly these
two areas rather than just broadbrushing the entire CWA. We still
can't rule out flash flooding outside of the watch area. The
HWO/graphics will be adjusted to reflect this thinking as well.

With much of today's convection being diurnal in nature, it should
mostly taper off this evening, with lesser rain chances overnight.
/DL/

Friday through the middle of next week:

The gist of situation through the end of the official 7 day period
is that above normal (and in some cases way above normal)
precipitation looks to continue. Localized flooding potential will
continue as well since grounds are nearly saturated in many spots,
but the Monday and Tuesday period really is growing increasingly
concerning for concentrated heavy rainfall issues as another front
pushes south into the region.

For Friday, the eastern extent of subtropical ridging aloft centered
in TX looks to at least briefly enter back into our region, although
another short wave coming around the periphery of the ridge will be
headed our way by the overnight. Hopefully the break from large
scale forcing mechanisms during the bulk of the day Friday will help
bring some scattered sun to help dry out the ground a little.
However, there still will be scattered to numerous showers and
storms around by later in the afternoon with the front to our north
triggering more organized thunderstorms across OK and the Ozarks.
Friday night the situation should evolve to allow weakening
organized storm activity to drop southeast into northern areas. The
storm potential for late Friday in northern zones will be examined
closely in later forecasts, but for now we anticipate much of the
severe weather and flooding potential to ebb to our northwest.

On Saturday the previously-mentioned ridge will be breaking down and
retreating back more south and southwest as westerlies aloft
encroach from the north again. The weak front approaching later
Friday will probably get down close to the Highway 82 corridor
sometime Saturday before returning back to the north on Sunday. The
presence of the front in the vicinity and better forcing aloft will
bring on more locally heavy rain and thunderstorms, with area
flooding threat increasing some in comparison to what is expected on
Friday.

Sunday, more energy aloft will come down the pike at the Lower
Mississippi Valley on the "dirty" periphery of the southern Plains
ridge and the continued moist atmosphere over our region will
respond with a repeat of additional locally heavy rain and
thunderstorms. By later Sunday night and definitely into Monday the
reinvigorated front will return south into our region and probably
stall in the vicinity through at least Tuesday. During this time the
front will be a focus for training heavy rain and thunderstorms and
an associated increased flooding risk. There is a good deal of
uncertainty at present with exactly where the front will stall,
making the prospect of pinpointing the exact area of greatest threat
impossible. Model consensus suggests this front should be lifting
back to the north on Wednesday and hopefully this will be the case.

Throughout the mid to long term portion of the forecast clouds and
scattered to numerous showers and thunderstorms will hold daytime
high temperatures below normal on most days. There could be one or
two days, especially in southern zones, where maximums do manage to
sneak into the lower 90s. On these occasions keep in mind that heat
index values will easily sneak above 100 degrees for a few hours due
to rather extreme moisture levels near ground. Otherwise, lows will
be kept in the warm and muggy lower 70s.

We will advertise a limited flooding risk for the Saturday through
Tuesday period but at this time the risk for severe weather does not
look high enough to warrant mention in the HWO or graphics. However,
keep in mind this does not mean the risk of a stray severe storm
will be zero. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       85  73  89  74 /  70  35  58  30
Meridian      88  73  89  74 /  52  37  61  25
Vicksburg     85  73  91  74 /  77  23  57  29
Hattiesburg   86  73  89  75 /  46  34  63  23
Natchez       86  72  89  74 /  38  32  59  20
Greenville    84  73  90  74 /  83  14  54  49
Greenwood     83  72  89  73 /  82  25  54  44

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ019-025-027-
     034>037-040>045-047>058-062>066-072>074.

LA...Flash Flood Watch until 7 PM CDT this evening for LAZ007>009-015-
     016-023-025.

AR...Flash Flood Watch until 7 PM CDT this evening for ARZ074-075.

&&
Hazardous weather outlook, Aug 10, 5:09 AM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
509 AM CDT Thu Aug 10 2017

ARZ074-075-LAZ007>009-015-016-023-025-MSZ019-025-027-034>037-
040>045-047>058-062>066-072>074-111015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Sunflower-Leflore-Carroll-
Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
509 AM CDT Thu Aug 10 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today

Numerous showers and thunderstorms capable of producing locally
heavy rainfall are expected again today. One to two inches of rain
are possible in a short period of time, which will result in flash
flooding, particularly in already saturated areas.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional periods of heavy rainfall are possible across the
region Saturday through Tuesday. Localized rainfall amounts of one
to three inches in a short period of time will be possible, which
could result in flash flooding.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ024-026-MSZ018-026-028>033-038-039-046-059>061-111015-
Catahoula-Concordia-Bolivar-Grenada-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Kemper-Jefferson-Adams-
Franklin MS-
509 AM CDT Thu Aug 10 2017

This hazardous weather outlook is for portions of North
Mississippi, the Golden Triangle, Central Louisiana, and Southwest
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

Numerous showers and thunderstorms capable of producing locally
heavy rainfall are possible again today. One to two inches of
rain may occur in a short period of time, which could result in
localized flash flooding.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional periods of heavy rainfall are possible across the
region Saturday through Tuesday. Localized rainfall amounts of one
to three inches in a short period of time will be possible, which
could result in flash flooding.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

DL

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:17 PM CDTFlash Flood WarningJANJones3 hr
Aug 10, 2:42 AM CDTFlash Flood WatchJANAttala, Carroll, Claiborne, Clarke, Copiah, Covington and 27 more16 hr
Aug 10, 2:49 PM CDTSpecial Weather StatementJANSimpson26 min
Aug 10, 2:52 PM CDTSpecial Weather StatementJANScott23 min
Aug 10, 3:19 PM CDTSpecial Weather StatementJANCopiah26 min
Aug 10, 3:45 PM CDTSpecial Weather StatementJANCopiah30 min
Aug 10, 5:12 PM CDTAreal Flood WarningJANForrest2 hr
Aug 10, 5:26 PM CDTSpecial Weather StatementJANAdams34 min
Aug 10, 5:32 PM CDTFlash Flood WarningJANClarke3 hr
Aug 10, 5:58 PM CDTSpecial Weather StatementJANAdams32 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.